Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 217, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 23, 2019, 12:44 AM CDT for Finney County, Gray County, Haskell County, Kansas. It was in force for 46 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2019, 12:44 AM CDT (05:44 UTC)
- Expired
- Jun 23, 2019, 1:30 AM CDT
- In force
- 46 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Finney County, KS, Gray County, KS, Haskell County, KS
The radar
The Dodge City radar (KDDC), 65 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 12:45 AM CDT | HAIL 0.7 | 9 Sse Plymell, KS | |
| Jun 23, 1:05 AM CDT | TSTM WND GST 70 | 3 N Montezuma, KS | WHEAT FIELD WIPED OUT DUE TO COMBINATION OF HIGH WIND AND HAIL. |
| Jun 23, 1:10 AM CDT | HAIL 1.5 | Montezuma, KS | |
| Jun 23, 1:11 AM CDT | TSTM WND GST 65 | Montezuma, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 22, 11:26 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 5.7 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 118 J/kg
- Mixed-layer CIN
- -314 J/kg
- Mixed-layer LCL
- 2308 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
918
WUUS53 KDDC 230544
SVRDDC
KSC055-069-081-230630-
/O.NEW.KDDC.SV.W.0217.190623T0544Z-190623T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1244 AM CDT Sun Jun 23 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southern Finney County in southwestern Kansas...
Southwestern Gray County in southwestern Kansas...
Northeastern Haskell County in southwestern Kansas...
* Until 130 AM CDT.
* At 1244 AM CDT, a severe thunderstorm was located 7 miles north of
Tice, moving east at 35 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Montezuma, Copeland and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3749 10083 3772 10089 3782 10049 3749 10038
TIME...MOT...LOC 0544Z 258DEG 30KT 3761 10077
HAIL...1.75IN
WIND...70MPH
$$
TURNER3 follow-up statements
007
WWUS53 KDDC 230554
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
1254 AM CDT Sun Jun 23 2019
KSC055-069-081-230630-
/O.CON.KDDC.SV.W.0217.000000T0000Z-190623T0630Z/
Finney KS-Gray KS-Haskell KS-
1254 AM CDT Sun Jun 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN FINNEY...SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 1254 AM CDT, a severe thunderstorm was located near Copeland,
moving east at 40 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montezuma, Copeland and Tice.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3749 10073 3773 10084 3782 10049 3749 10038
TIME...MOT...LOC 0554Z 262DEG 34KT 3762 10064
HAIL...1.75IN
WIND...60MPH
$$
TURNER112
WWUS53 KDDC 230602
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
102 AM CDT Sun Jun 23 2019
KSC055-069-081-230630-
/O.CON.KDDC.SV.W.0217.000000T0000Z-190623T0630Z/
Finney KS-Gray KS-Haskell KS-
102 AM CDT Sun Jun 23 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHERN FINNEY...SOUTHWESTERN GRAY AND NORTHEASTERN HASKELL
COUNTIES...
At 101 AM CDT, a severe thunderstorm was located near Montezuma,
moving east at 35 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Montezuma and Copeland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3749 10061 3776 10073 3782 10049 3749 10038
TIME...MOT...LOC 0601Z 258DEG 31KT 3763 10055
HAIL...1.75IN
WIND...60MPH
$$
TURNER724
WWUS53 KDDC 230629
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
129 AM CDT Sun Jun 23 2019
KSC055-069-081-230639-
/O.EXP.KDDC.SV.W.0217.000000T0000Z-190623T0630Z/
Finney KS-Gray KS-Haskell KS-
129 AM CDT Sun Jun 23 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FINNEY...SOUTHWESTERN
GRAY AND NORTHEASTERN HASKELL COUNTIES WILL EXPIRE AT 130 AM CDT...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Kansas.
LAT...LON 3749 10061 3776 10073 3782 10049 3749 10038
TIME...MOT...LOC 0629Z 258DEG 30KT 3768 10028
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 11:56 PM CDT, 48 minutes earlier.
Area forecast discussion, Jun 22, 11:56 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1156 PM CDT Sat Jun 22 2019 ...Updated Short Term Discussion... .SHORT TERM...(Tonight through Sunday evening) Issued at 1147 PM CDT Sat Jun 22 2019 Ongoing thunderstorms currently across western counties of the CWA will continue to push east throughout the early morning hours pushing out into central and south central Kansas shortly after sunrise. This is supported by a strong upper level trough visible on water vapor coming out of the Colorado Rockies giving way to southwest steering flow for these storms. This has been sparked by a surface boundary and ample low level convergence coming out of eastern Colorado earlier in the night and now making its way through the western counties near the HWY 83 corridor. Large hail and damaging winds are the main threat with up to two inches in diameter and up to 70 mph wind gusts already being reported. The severe threat will continue through 5am with some weakening the further east these get moving into cooler air with not as much shear or CAPE. Once these storms move out of the area, improving sky conditions but still mostly cloudy through much of the day. Morning low temperatures for Sunday will be cooler in the low 50s to mid 60s warming up into the low 70s to low 80s during the afternoon hours. There is another much lower threat for severe threat late Sunday evening and into the overnight for northern and eastern counties as the aforementioned upper level trough lifts to the east and northeast. Winds will continue to be out of the north to northwest not much more than 10-20 mph with a relaxed pressure gradient in the wake of these storms behind the frontal boundary that drapes across much of the southern part of the state, especially into south central and southeast Kansas. Overnight low temperatures leading into the mid week will be a nice and cool start in the upper 40s to upper 50s west to east across the CWA. Expect a warming and drying trend for the week into the long term with minimal chances for storms for the peak heating hours of the afternoon and evening. .LONG TERM...(Sunday night through Saturday) Issued at 143 PM CDT Sat Jun 22 2019 There will be a slight chance of storms tomorrow. Otherwise, eventually mid level ridging is indicated by the EC with warmer temperatures and generally dry conditions. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1133 PM CDT Sat Jun 22 2019 Thunderstorms pushing into the western counties of the CWA that will push across the entire area over the next few hours. These should arrive at GCK and LBL by 07Z, DDC by 08Z, and HYS by 09Z ending between 11-13Z respectively pushing further to the east. Northerly winds throughout the period will MVFR ceilings in the thunderstorm activity lifting to VFR after 12Z and scattering out by 21Z. Another round of storms are possible once again towards the end of the period by certainty low keeping it out for now and will be looked at again for the next period. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 76 52 83 / 100 30 20 0 GCK 55 73 49 84 / 80 20 20 0 EHA 55 75 49 82 / 80 10 10 0 LBL 58 76 50 83 / 100 10 10 0 HYS 57 71 52 82 / 80 50 20 10 P28 65 84 57 84 / 90 40 20 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 7 AM CDT Sunday for KSZ046-065-066- 079>081-089-090. && SHORT TERM...Lowe LONG TERM...Sugden AVIATION...Lowe
Hazardous weather outlook, Jun 22, 4:58 AM CDT, 19 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 458 AM CDT Sat Jun 22 2019 KSZ030-031-043>046-061>066-074>081-084>090-231000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 458 AM CDT Sat Jun 22 2019 /358 AM MDT Sat Jun 22 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Thunderstorms are expected to develop over south central Kansas this afternoon and will likely become severe. Large hail up to or exceeding two inches and damaging winds will be possible especially over parts of Pratt, Barber and Comanche counties. An isolated tornado will also be possible during the afternoon and early evening hours. In addition, very heavy rainfall is expected from the storms over south central Kansas which could lead to flash flooding. See the latest Flood Watch for more information. Farther to the west and north, showers and thunderstorms are expected to develop over eastern Colorado and move into western Kansas tonight. A few of these storms could become severe with quarter size hail and gusty winds. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- There will be a marginal to slight risk for severe thunderstorms mainly east of a Larned to Ashland line Sunday afternoon and evening. Any storms that develop could produce large hail and damaging winds. Days 2-7 Hazards ---------------- * Sunday - Lightning: Limited risk - Severe thunderstorm: Elevated risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk - Excessive heat: Limited risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk * Thursday - Lightning: Limited risk - Excessive heat: Limited risk * Friday - Lightning: Limited risk - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter reports for hail and high winds may be needed after 4 pm across south central Kansas and later in the evening elsewhere across central and southwest Kansas. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Jun 22, 10:29 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Dodge City KS
929 PM MDT Sat Jun 22 2019
KSZ061-230415-
Hamilton KS-
929 PM MDT Sat Jun 22 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL
1015 PM MDT...
At 928 PM MDT, Doppler radar was tracking a strong thunderstorm near
Coolidge, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Coolidge.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
southwestern Kansas.
LAT...LON 3824 10205 3826 10202 3826 10183 3807 10158
3791 10204
TIME...MOT...LOC 0328Z 234DEG 22KT 3803 10206
TURNERLocal storm report, Jun 22, 11:41 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1141 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 10 NNE JOHNSON CITY 37.69N 101.66W
06/22/2019 E1.75 INCH STANTON KS PUBLIC
PUBLIC REPORT OF GOLF BALL SIZE HAIL
NORTHWEST OF BIG BOW.
&&
RMLLocal storm report, Jun 22, 11:56 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1156 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1129 PM TSTM WND GST JOHNSON CITY 37.57N 101.75W
06/22/2019 E60 MPH STANTON KS LAW ENFORCEMENT
&&
RMLLocal storm report, Jun 22, 11:57 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1157 PM CDT SAT JUN 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0131 AM HAIL 6 N SCOTT CITY 38.57N 100.91W
06/22/2019 E0.88 INCH SCOTT KS LAW ENFORCEMENT
&&
RMLLocal storm report, Jun 23, 12:09 AM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1209 AM CDT SUN JUN 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM HAIL ULYSSES 37.58N 101.36W
06/23/2019 E1.00 INCH GRANT KS EMERGENCY MNGR
EMERGENCY MANAGER REPORT OF QUARTER SIZE
HAIL IN ULYSSES.
&&
RMLSpecial weather statement, Jun 23, 12:36 AM CDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 1236 AM CDT Sun Jun 23 2019 KSZ062-063-076-077-230630- Gray KS-Finney KS-Kearny KS-Haskell KS- 1236 AM CDT Sun Jun 23 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KEARNY... SOUTHWESTERN FINNEY...WEST CENTRAL GRAY AND NORTHERN HASKELL COUNTIES UNTIL 130 AM CDT... At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm near Plymell, moving northeast at 30 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Garden City, Holcomb and Plymell. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 500 AM CDT for southwestern Kansas. LAT...LON 3767 10106 3791 10116 3812 10083 3773 10061 TIME...MOT...LOC 0536Z 245DEG 25KT 3783 10099 TURNER
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 10:29 PM CDT | Special Weather Statement | DDC | Hamilton | 46 min |
| Jun 22, 10:40 PM CDT | Severe Thunderstorm Warning | DDC | Stanton | 50 min |
| Jun 22, 11:00 PM CDT | Severe Thunderstorm Warning | DDC | Morton, Stanton | 45 min |
| Jun 22, 11:24 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Hamilton, Kearny, Stanton | 51 min |
| Jun 22, 11:27 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Morton, Stanton, Stevens | 48 min |
| Jun 22, 11:38 PM CDT | Severe Thunderstorm Warning | DDC | Morton | 52 min |
| Jun 22, 11:48 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Seward, Stevens | 42 min |
| Jun 23, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Morton, Stevens | 30 min |
| Jun 23, 12:22 AM CDT | Severe Thunderstorm Warning | DDC | Grant, Haskell | 38 min |
| Jun 23, 12:36 AM CDT | Special Weather Statement | DDC | Finney | 54 min |
| Jun 23, 12:52 AM CDT | Special Weather Statement | DDC | Seward | 53 min |
| Jun 23, 1:11 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 35 min |
| Jun 23, 1:15 AM CDT | Special Weather Statement | DDC | Finney | 45 min |
| Jun 23, 1:28 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 47 min |
| Jun 23, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 32 min |
| Jun 23, 2:13 AM CDT | Special Weather Statement | DDC | Edwards | 47 min |
| Jun 23, 2:15 AM CDT | Special Weather Statement | DDC | Comanche | 45 min |
| Jun 23, 2:37 AM CDT | Areal Flood Advisory | DDC | Meade, Seward | 3 hr |
| Jun 23, 2:45 AM CDT | Special Weather Statement | DDC | Edwards | 45 min |
| Jun 23, 2:47 AM CDT | Special Weather Statement | DDC | Barber | 13 min |
| Jun 23, 3:05 AM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Jun 23, 3:34 AM CDT | Special Weather Statement | DDC | Stafford | 41 min |
| Jun 23, 3:58 AM CDT | Areal Flood Advisory | DDC | Barber, Comanche | 3 hr |
| Jun 23, 4:14 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 46 min |
| Jun 23, 4:53 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 67 min |
| Jun 23, 6:33 PM CDT | Special Weather Statement | DDC | Stevens | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.